In most instances, acute symptoms of heroin withdrawal will last a week or more. Post-acute withdrawal symptoms, however, can last for several months (and in extreme cases, even up to a year). What’s the difference between acute and post-acute withdrawal? Acute withdrawal symptoms will usually begin within 6 to 12 hours of the last use. For example, if an addict has been using heroin daily and suddenly stops use (either because he or she is attempting to detox or because his or her supply becomes unavailable), physical symptoms of withdrawal will begin within several hours. These symptoms include abdominal cramping, extremely sore muscles, nausea, diarrhea, shakiness, cold sweats, agitation, and extreme cravings. While these symptoms aren’t generally life-threatening, they are uncomfortable enough to send an addict right back to using before the detox process is complete (unless he or she enters a detox facility). Acute symptoms often need to be medically monitored, to prevent relapse and to ensure that there are no physical complications. While the symptoms themselves aren’t life-threatening, complications can be. Some individuals detoxing off of heroin will experience seizures, for example, and if they are detoxing alone in a non-medical environment, seizures can be deadly.